PMRGCAuk

tapering

Really trying to get to 12mg and 10 before summer but I don't know...as soon as I get to 12 1/2 things get crappy...have tried 12 the last two days but it not worth it...eight days ago I had to bring daughter to an airport 3 hours away, long day driving, sitting in airport, stressful seeing her off again, but I prepared for it by going up to 14mg..and had a pretty nice day..so that tells me...why suffer?? In the last few months I've talked to people who are or have been on prednisone, some for years, life...70mg, 50mg....people with different conditions than PMR but still...they need it and take it..now I don't want to take it forever but I don't enjoy feeling like crap either...cant tell if its PMR or tapering problems...not real pain, just crappy wired feeling...and the lethargic stuff some days...ugh...I guess what I'm saying is...I gotta go even slower..why take it if I don't take enough?? (been on since last Oct 15mg then 20 for a time)

18 Replies
oldestnewest

So sorry to hear about your struggles... I can hear the frustration in your words. The experts will be along shortly with suggestions, I'm sure. It sucks, no doubt about it!

1 like
Reply

Hi daworm

I know the feeling - in fact we usually do know if we are taking enough Pred or not. For ages on 15 mg I kind of knew I was 'on the cusp' - just taking enough (just) but never feeling quite right - so I bit the bullet and went back to 17.5 mg and felt tons better. I have just - after a few weeks decided to reduce by 0.5mg and seem to be OK with that so far... But in the end we can mark places on the calendar or have abstract notions of being at a certain level at a certain season etc. etc. - but the 'progress' of the disease as it waxes and wanes and what we need will have a life of its own REGARDLESS of our nice neat plans, graphs and charts. In the end it is probably better to be realistic and have some quality of life in the interim - well I am slowly trying to 'learn' that myself !

Best wishes with it all

Rimmy

2 likes
Reply

I’ve come to the conclusion that tapering is a minefield. I’ve been fortunate, if one can be with PMR, in as much as I’ve never taken more than 12 and that was only for a week. Started this rollercoaster of a ride March 2016. Several failed attempts to get below 8. I felt truly dreadful, pain, fatigue. I’ve been reducing using the dead slow method recommended on this forum and again can’t get below 9. Stress has featured in my life for the last few weeks, big time, I know that doesn’t help. As I can’t see it’s going to improve a lot over the next few months I’ve decided to stay at 9. Listen to your body. The experts on here will be along soon. Good luck, it helps to know we’re not alone!

1 like
Reply

Hi daworm

I had the same kinds of issues in the first 6 months. I got to 8mg then was back up to 15mg having tried 10, 12 13 then 15mg was sweet spot. During last year I went from 15mg to 10mg using combinations of dsns and 0.5mg drops. Am here at 9mg seeing what will happen.

I am of the opinion That I will take what works and if I get stuck in single figures for years that's ok. I will take my Vit d and calcium etc. to help the bones. No point living in pain if there's something to help.

4 likes
Reply

Much like me Poop, bouncing around from 20 to 15 to 20 then every point in between (up and down) to currently 9mg for 2 weeks, but honestly not sure this is the right dose.

2 likes
Reply

It took me over 4 years to get reliably below 10mg. It all depends on the activity of the underlying autoimmune disorder and how much of that dose you absorb. If it is active and you are a "50% person" - you need more pred than your neighbour who absorbs 90% of their dose. Simples...

4 likes
Reply

Well I’m just coming up to my year one anniversary (of pred; not PMR) so yes I shouldn’t be impatient.

I get the feeling 9 would be OK if I was ‘precious princess’ all the time! But plumber has been round today, so that involved MANY stairs (4 storey house) and stairs kill me. And let’s face it I can’t sit on my bum all day every day! I’d like to be more ‘me’ and that may need a wee increase.

BTW the temple/eye headaches and axilla pain have abated somewhat. I’ve brought my pred back to 8am. I was taking at 2am (GR) and enjoying the mornings, but there’s some correlation with 16 hours after pred is when the headache starts. That’s maybe an indication that the dose is too low? Not keen to split dose currently (just in case this is a prelude to GCA or LVV). Watching and waiting.....

1 like
Reply

Lots and lots good to be said about houses without stairs!!! We had a German house on 4 floors once - loved it to bits but couldn't cope with it now! Before-pred I crawled up stairs on hands and knees - in an ordinary house with one loo we'd just moved to briefly having sold my lovely house with multiple loos and kitchen designed for me and unidentified PMR (all drawers!). By the time I coped in the hosue I couldn't manage anywhere else! So I managed to get here to the Italian flat (bus, flight, train, on my own), slept for 3 days and then was able to mange to ski because I didn't have to do stairs!!!!!

Honestly - if 10mg is better...

3 likes
Reply

I can certainly understand wanting to get to a lower dosage if your current dosage makes you feel wired, but otherwise, why those particular dosage goals?

I started Dec 2017 and am at 6 now. I think you pace is pretty much the same as mine. I just assumed from the start thatvId need to take it slowly. I tend to be sensitive that way.

Try to be kind and patient with yourself. Less stress about your pace, might even help your tapering.

2 likes
Reply

December 2017???

Reply

Hello, if you start to feel crappy within a couple of days d it lasts a couple of days, it is most likely to be withdrawal. I have felt achey and wiped out when I’ve had it. I would smooth out the transition with half mg steps, even if the overall drop over the month is the same as it would have been, because it smooths it out. I found this to be a revelation. My most daring suggestion is though, what about doing less rather than doing lots and having to keep on higher doses than you possibly have to? Yes, there will be people who are on long term high doses, but I bet it is through lack of options and there will be a cost unfortunately. The Pred isn’t a ticket to go like the clappers (the airport trip as an example) because the condition is still with you and it may be that you can feel rather than the Pred withdrawal or a flare. This can be difficult if it makes you feel wired. At 55 I find myself saying no to things I would not have given a second thought to before and it is sooo frustrating but going back up in dose is worse, especially if I could have avoided it with one word.

4 likes
Reply

Hi daworm,

As you said “why suffer”? You need what you need, not what I need, not what anyone else on here needs, but what YOU need. And that, at the moment is obviously not 12mg or 10mg.

As others have said it sounds more like withdrawal symptoms than PMR, but you have to remember the Pred is not curing the underlying illness that’s still there, so you need to respect it, and treat it with caution. Are you? It was a good idea to increase slightly to cover for airport trip, but that should have told you something. Maybe you need just a little more - even 0.5mg does make a difference at times.

Stopping agitating about being at a certain level by summer....I know it’s an old cliche, but take one day at a time, and do what’s best on that day.

Your PMR is not going away any day soon, so make the journey as easy as you can. You will get there, no point in calendar watching!

3 likes
Reply

I agree with all of that! I'm giving it a couple more days and see how it goes, then it's cautiously back up to what works and sllllooowly start again..

1 like
Reply

And the chances are that over the summer when it is warmer - you will manage to reduce more easily. Some expert rheumies tell patients not to reduce over the winter. Weather really does have an impact in most rheumatological conditions.

2 likes
Reply

That I have noticed!! Can't wait for warm weather...

Reply

Quite pleasant in Malta this week...

2 likes
Reply

Hi Daworm. I struggled at the beginning tapering from a starting dose of 15mgs which I was on for months and, after six months, started using a very slow method, since my body couldn't cope with 2.5mg drop to 12.5mgs. In respect of pred withdrawal versus PMR, I have worked out what I think is a bit of a pattern (for me) when tapering. First day is fine, but second day start feeling what is similar to the beginnings of PMR aches coming back. However I now know this immediate reaction is pred withdrawal, which can last a few days. If by day 10 - 14 the symptoms are not improving I then know the PMR isn't ready for lower dose. So I do try to persevere to day 10-14 before I go back to my previous dose.

Since I struggle with tapering, I try to chose timing of taper carefully. Currently struggling with 0.5mg taper from 10mgs to 9.5mgs so really empathise with you. It is all a bit trial and error, but each taper does need time and perseverance as well as realism. I no longer set myself pred dose goals (though my Rheumy does, to which I pay lip service!)

Hope you manage to find a way to successfully taper that suits you.

5 likes
Reply

Thanks people!! Once again the forum comes through with solid advise!

Reply

You may also like...